News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

Doctors Lounge - Pharmacy Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pharmacy Answers List

Forum Name: Pharmacy & Drug Topics

Question: Levaquin side effects?


 curious01 - Sat Jul 31, 2010 10:54 am

About two weeks ago I had a severe flu which turned into a respiratory infection. I was given Levaquin 500mg tablets, which I took for 2 days and then discontinued because of feeling dizzy and anxious, very unusual for me. My chest cleared and the doctor put me on a milder antibiotic, Augmentin, which I completed over a week ago. It's been over ten days and the feelings of disorientation and major anxiety haven't abated. Could this be a lingering effect of the Levaquin? I read some online horror stories about side effects from flouroquilones but only took 2 days worth and had no other major reaction at the time (eg, tendon pain, etc.). Please advise, as I'd like to get back to myself. Thank you.
 Faye Lang, RN, MSW - Sun Aug 01, 2010 5:11 pm

Hello curious01,

"Flu" can be a connotation for a number of short-term illnesses, including viral and bacterial infections. Generally, once the major symptoms have cleared, there are no residual effects. There is a rare condition, Guillain-Barre Syndrome, which is very serious and can follow severe bouts of flu-like illnesses, and involves neurological effects which can be life-threatening. If your symptoms worsen, see your doctor immediately.

There are some possible considerations in the use of the two medications. Levaquin has a half life of 6 to 8 hours, which is the time it takes for about half of the medication to clear from your body. Levaquin does interact with some other medications which might affect the absorption rate of the Levaquin, such as aluminum hydroxide, aluminum-magnesium hydroxide, calcium carbonate, didanosine, magnesium hydroxide, zinc and sucralfate. Potential side effects include restlessness, confusion, hallucinations, encephalopathy, seizures, dizziness, headache, insomnia, pain, parasthesia (a prickly, tingly sensation), and allergic reactions. It should not be used by persons with hypersensitivity to penicillins or in seizure disorders.

Augmentin has a half life of 1 to 1 1/2 hours. Potential side effects include anxiety, insomnia, agitation, confusion, behavioral changes, dizziness, nausea, vomiting, diarrhea, and allergic reactions. Combining Augmentin with allopurinol can increase rash. Hormonal contraceptives are less effective in the presence of Augmentin. Probenecid can increase the effects of amoxicillin and other penicillins.

If your symptoms are related to medication, it appears they could be related to either one. It would be really unusual, though, since both have short half lives and it has been a week since your final dose of Augmentin and much longer since the final dose of Levaquin. It's also possible there are some lingering effects of the illness itself. Your symptoms could also reflect personal stressors in your life. I'm sorry that I can't be more definitive, but your symptoms don't clearly indicate a specific condition. It would be worth a trip back to your doctor for further evaluation if they persist.

Good luck to you.

| Check a doctor's response to similar questions
advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     
 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

Copyright © 2001-2017
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here